MAUDE Adverse Event Report: ANGIODYNAMICS SOLERO MICROWAVE TISSUE ABLATION APPLICATOR; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,

ANGIODYNAMICS SOLERO MICROWAVE TISSUE ABLATION APPLICATOR; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,
Model Number 700106003-US
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
A physician reported an issue with a 29cm solero applicator.The applicator was placed through the laparoscopic hole, in a bk ultrasound probe,and tested successfully at 100w for 20 seconds.It was noted that use of the bk ultrasound probe, in conjunction with the solero applicator, is a common practice for this physician, who was described as well-experienced with solero devices.After successful testing, the generator was then set to 140w for 3 minutes and the ablation was initiated.After approximately 15 seconds, smoke was noted to be emanating from the tip of the applicator and the generator displayed a "high reflected power" error message.At this time, it was noted that the tip had detached cleanly, in 2 pieces, from the applicator and remained inside of the patient's liver.The condition of the liver was reported to have appeared "normal," with no evidence of cirrhosis.The tip fragments were removed through the existing laparoscopic incision, with minimal difficulty.The procedure was completed with another same device and the patient did not experience any adverse effects or harm as a result of this issue.The physician does not believe that this event was the result of an applicator failure but from having placed the tip of the applicator too close to the ultrasound probe.
 
Additional Manufacturer Narrative
Returned for evaluation was one 29cm solero applicator.As received, the ceramic tip was detached and the probe shaft was bent.The ceramic tip of the device was broken off approx.3mm from the end of the steel shaft.This coincides with the end of the semi-rigid outer jacket and is the location where there is a thermal concentration during ablation.From the dark charring and melted silicone coating this device appears to have had an excessive thermal event occur at the point of failure.The copper center conductor has been melted and the ceramic tip fractured.After that occurs there is nothing left to retain the tip.The applicator handle was disassembled and the mcx cap was removed.There were no signs of fluid ingress into the mcx indicating a good shrink boot seal.The root cause of the tip detachment was determined to be a result of a thermal event that fractured the ceramic tip, however, a definitive root cause could not be determined.The customer's reported complaint description of tip fractured/detached is confirmed.The root cause of the high reflected power error message could not be confirmed but is potentially a result of the tip detachment.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, item number which is supplied to the user with the solero applicators contains the following statements; "inspect all devices and packaging for damage prior to use.Do not use any devices that are damaged or if the sterile barrier is breached."the solero microwave tissue ablation (mta) system and accessories are indicated for the ablation of soft tissue during open procedures.Avoid placing lateral forces on the applicator tip during placement or removal.Always use the lowest power and shortest time necessary to achieve the targeted ablation.Inspect the applicator after each ablation.If the applicator appears damaged, utilize another applicator for subsequent ablations.Warning: when placing the device, use the minimum force necessary and take care not to over advance the applicator.Refer to the shaft depth markings to monitor placement depth.Take care to not bend the tip as it may cause damage to the device.Do not energize the applicator unless the active region of the applicator is fully inserted into target tissue.If the applicator is not properly located into the selected tissue, an unintended thermal injury may occur.After each ablation inspect the applicator for any damage.If any damage is observed the applicator should be discarded and replaced with a new applicator." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SOLERO MICROWAVE TISSUE ABLATION APPLICATOR
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key13840062
Report Number1317056-2022-00058
Device Sequence Number20016537
Product Code NEY
UDI-Device IdentifierH787700106003US0
UDI-PublicH787700106003US0
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K162449
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Model Number700106003-US
Device Catalogue Number700106003
Device Lot Number5684628
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2022
Supplement Date Received by Manufacturer05/05/2022
Initial Report FDA Received Date03/21/2022
Supplement Report FDA Received Date05/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale